Alert archive / California / Small Craft Advisories in 2018

Small Craft Advisory 8, NWS Eureka, CA

January 17, 2018

NWS Eureka, CA issued this small craft advisory at Jan 17, 2018, 8:47 PM PST. It took effect at Jan 17, 2018, 9:00 PM PST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2018, 8:47 PM PST (04:47 UTC)
In effect from
Jan 17, 2018, 9:00 PM PST
Expired
Jan 18, 2018, 2:59 AM PST
In force
6 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

031 
WHUS76 KEKA 180447
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
847 PM PST Wed Jan 17 2018

PZZ470-181300-
/O.CAN.KEKA.GL.W.0003.000000T0000Z-180118T0500Z/
/O.NEW.KEKA.SC.Y.0008.180118T0500Z-180118T1700Z/
/O.CON.KEKA.SE.W.0002.180118T0500Z-180120T1800Z/
Pt St George to Cape Mendocino 10 to 60 nm-
847 PM PST Wed Jan 17 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM PST THURSDAY...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 10 AM PST
SATURDAY...
...GALE WARNING IS CANCELLED...

The National Weather Service in Eureka has issued a Small Craft
Advisory, which is in effect until 9 AM PST Thursday. The Gale
Warning has been cancelled. 

* WINDS...Winds 20 to 25 kt with isolated gale force gusts through
  midnight...then diminishing tonight.

* WAVES...Combined seas 13 to 18 ft through this evening... A
  significant swell will move into the area by late Wednesday
  night with combined seas of 23 to 28 feet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Seas Warning means hazardous sea conditions are
imminent or occurring. Recreational boaters should remain in
port, or take shelter until waves subside.  Commercial vessels
should prepare for rough seas and consider remaining in port or
taking shelter in port until hazardous seas subside.

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ475-181300-
/O.EXP.KEKA.SC.Y.0006.000000T0000Z-180118T0500Z/
/O.CON.KEKA.SE.W.0002.180118T0500Z-180120T1800Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
847 PM PST Wed Jan 17 2018

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 10 AM PST
SATURDAY...
...SMALL CRAFT ADVISORY WILL EXPIRE AT 9 PM PST THIS EVENING...

* WINDS...Winds 15 to 25 kt with higher gusts... diminishing 
  tonight. 

* WAVES...Combined seas 13 to 15 ft through today. A significant
  swell will move into the area by late Wednesday night with 
  combined seas of 20 to 24 feet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Seas Warning means hazardous sea conditions are
imminent or occurring. Recreational boaters should remain in
port, or take shelter until waves subside.  Commercial vessels
should prepare for rough seas and consider remaining in port or
taking shelter in port until hazardous seas subside.

&&

$$

PZZ450-181300-
/O.CON.KEKA.SC.Y.0006.000000T0000Z-180118T1100Z/
/O.CON.KEKA.SE.W.0002.180118T0500Z-180120T1800Z/
Pt St George to Cape Mendocino out 10 nm-
847 PM PST Wed Jan 17 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST
THURSDAY...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 10 AM PST
SATURDAY...

* WINDS...Winds 15 to 25 kt with higher gusts... diminishing 
  tonight. 

* WAVES...Combined seas 12 to 16 ft through today. A significant 
  swell will move into the area by early Thursday morning with a 
  combined seas of 18 to 24 feet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Hazardous Seas Warning means hazardous sea conditions are
imminent or occurring. Recreational boaters should remain in
port, or take shelter until waves subside.  Commercial vessels
should prepare for rough seas and consider remaining in port or
taking shelter in port until hazardous seas subside.

&&

$$

PZZ455-181300-
/O.CON.KEKA.SE.W.0002.180118T0500Z-180120T1800Z/
Cape Mendocino to Pt Arena out 10 nm-
847 PM PST Wed Jan 17 2018

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 10 AM PST
SATURDAY...

* WAVES...A significant swell will move into the area by early 
  Thursday morning with combined seas of 18 to 24 feet around 18 
  seconds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Seas Warning means hazardous sea conditions are
imminent or occurring. Recreational boaters should remain in
port, or take shelter until waves subside.  Commercial vessels
should prepare for rough seas and consider remaining in port or
taking shelter in port until hazardous seas subside.

&&

$$
1 follow-up statement
538 
WHUS76 KEKA 181059
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
259 AM PST Thu Jan 18 2018

PZZ450-181900-
/O.CAN.KEKA.SC.Y.0006.000000T0000Z-180118T1100Z/
/O.CON.KEKA.SE.W.0002.000000T0000Z-180120T1800Z/
Pt St George to Cape Mendocino out 10 nm-
259 AM PST Thu Jan 18 2018

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 10 AM PST
SATURDAY...

* WAVES...Building to 20 to 27 feet, 19 seconds through Thursday 
  night. Seas will very gradually decrease over the weekend, but 
  will remain above 15 feet through at least Saturday. Seas are
  expected to increase again Sunday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Seas Warning means hazardous sea conditions are
imminent or occurring. Recreational boaters should remain in
port, or take shelter until waves subside.  Commercial vessels
should prepare for rough seas and consider remaining in port or
taking shelter in port until hazardous seas subside.

&&

$$

PZZ470-181900-
/O.CAN.KEKA.SC.Y.0008.000000T0000Z-180118T1700Z/
/O.CON.KEKA.SE.W.0002.000000T0000Z-180120T1800Z/
Pt St George to Cape Mendocino 10 to 60 nm-
259 AM PST Thu Jan 18 2018

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 10 AM PST
SATURDAY...

* WAVES...Building to 20 to 27 feet, 19 seconds through Thursday
  night. Seas will very gradually decrease over the weekend, but
  will remain above 15 feet through at least Saturday. Seas are
  expected to increase again Sunday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Seas Warning means hazardous sea conditions are
imminent or occurring. Recreational boaters should remain in
port, or take shelter until waves subside.  Commercial vessels
should prepare for rough seas and consider remaining in port or
taking shelter in port until hazardous seas subside.

&&

$$

PZZ455-475-181900-
/O.CON.KEKA.SE.W.0002.000000T0000Z-180120T1800Z/
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
259 AM PST Thu Jan 18 2018

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 10 AM PST
SATURDAY...

* WAVES...Building to 18 to 24 feet, 19 seconds through Thursday
  night. Seas will very gradually decrease over the weekend, but 
  will remain above 15 feet through at least Saturday. Seas are
  expected to increase again Sunday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Seas Warning means hazardous sea conditions are
imminent or occurring. Recreational boaters should remain in
port, or take shelter until waves subside.  Commercial vessels
should prepare for rough seas and consider remaining in port or
taking shelter in port until hazardous seas subside.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this small craft advisory went out at Jan 17, 2:56 PM PST, 5 hours 51 minutes earlier.

Area forecast discussion, Jan 17, 2:56 PM PST, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
256 PM PST Wed Jan 17 2018

.SYNOPSIS...Southerly winds will strengthen ahead of a storm
system during Wednesday afternoon. This will be followed by an
extended period of precipitation Wednesday evening into Saturday.
In addition, snow levels will fall to 2500 feet Thursday night and
Friday.

&&

.DISCUSSION...The cold front off the west coast is approaching
CA. This is bringing gusty winds to the coastal areas. Winds on
the ridges and at the coast are expected to peak early this
evening. Gusts up to 50 mph are expected on the ridges with gusts
up to 35 mph on the coastal headlands. Crescent City still may
see some gusts to 45 mph, so have left the wind advisory in place.
Tonight as this front moves onshore snow levels will be high,
above 7,000 feet in most areas. Thursday morning the front moves
past the area. Rainfall amounts of a half inch to an inch are
expected with this initial front with locally higher amounts over
the higher terrain.

Thursday afternoon the upper level trough moves over the area and
snow levels will drop through the day. Several waves of rain and
snow showers are expected Thursday afternoon and overnight. Small
hail and thunderstorms are possible along the coast Thursday night
into Friday morning. 500 MB temps are around -34C and mid level lapse
rates are around 8C/KM. Surface cape near the coast on the NAM is
over 200 j/kg as this moves onshore. Some accumulating hail is
possible on the roadways. Snow levels are expected to bottom out
late Thursday night into Friday morning. Widespread snow levels
expected to be around 2,500 feet but most accumulating snow will
be above 3,000 feet. Some light snow is possible as low as 2,000
feet. Have upgraded the winter storm watch to a winter weather
advisory above 3,000 feet which runs from Thursday afternoon
through Friday evening. Also, expanded this to include the rest of
Trinity county. Friday showers will taper off, especially over
Trinity county and only a couple lingering showers are expected on
Saturday.

Sunday the next frontal boundary moves into the area. Another
round of gusty winds and rain are expected with this storm.
Current timing has it hitting the coast early in the morning and
spreading inland across the area by midday. Rainfall amounts with
the initial system look to be higher. Generally snow levels are
expected to be fairly high, but there are some indications that
there will be lower snow levels in the eastern valleys of Trinity
county. This will need to be watched.

Monday will likely see another break in the rain, but there are
indications another system will move in midweek. Confidence is
low on the details and timing, but it bears watching. MKK

&&

.AVIATION...An approaching frontal system has continued to usher
in a plethora of clouds...mostly in the mid-high levels. Breezy to
gusty southerly winds began shortly before noon and will continue
into the late evening...especially at the Coast. This includes
CEC's and ACV's air terminals. Boundary level winds (around 2000
feet) near the coast indicated speeds to range from 45-55
knots...therefore presenting a LLWS flight hazards threat through
the evening. Light sprinkles have briefly occurred, but will
become more intensified and steady as the front more directly
interacts with the Coastal airports. CIGS and VIS will also lower.
However conditions will generally hover in MVFR. UKI's airport
and other interior Mendocino airports were frequently IFR through
the morning. Models indicate some middle afternoon lifting of
clouds, but weather condition will basically worsen in the evening
as the front pushes inland. /TA

&&

.MARINE...Southerly winds have increased and will peak late this
afternoon as expected ahead of a cold front approaching the CA
coast. The latest ASCAT pass showed near gale force to gale force
winds across the northern outer waters. These winds will gradually
decrease through the evening and become more southwesterly once the
front passes by.

As the winds begin to decrease a large westerly swell will begin to
impact the waters leading to hazardous seas conditions for all
marine zones by late tonight. The swell will be 20-25 feet around 18
seconds tonight through tomorrow before the swell very gradually
begins to diminish by Saturday afternoon. On Sunday, winds and seas
will increase slightly as another system passes off to our north
however these conditions will quickly diminish by Monday. /WCI

&&

.HIGH SURF...A significant westerly swell is currently approaching
our area and will begin to impact our coast tonight. There is high
confidence that west and northwest facing beaches will see high surf
conditions beginning late tonight, with breakers of 25 to 30 feet
expected. This high surf will persist through Thursday evening
before the swell and large surf gradually begin to diminish. A high
surf warning remains in effect from 10 PM this evening through 10 PM
Thursday evening. /WCI

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Warning from 10 PM this evening to 10 PM PST Thursday
     for CAZ101-103-104-109.

     Winter Weather Advisory from 7 PM Thursday to 7 PM PST Friday
     for CAZ105>108.

     Wind Advisory until 8 PM PST this evening for CAZ101.

     Winter Weather Advisory from noon Thursday to 7 PM PST Friday
     for CAZ102.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Gale Warning until 9 PM PST this evening for PZZ470.

     Hazardous Seas Warning from 9 PM this evening to 10 AM PST
     Saturday for PZZ450-455-470-475.

     Small Craft Advisory until 3 PM PST this afternoon for PZZ455.

     Small Craft Advisory until 3 AM PST Thursday for PZZ450.

     Small Craft Advisory until 9 PM PST this evening for PZZ47

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Jan 17, 7:25 PM PST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
725 PM PST Wed Jan 17 2018

CAZ102-190330-
Del Norte Interior-
725 PM PST Wed Jan 17 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON THURSDAY TO 7 PM PST
FRIDAY above 3000 feet...

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

Southerly winds gusting to 50 mph will be possible across exposed
high elevation ridges this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Winter Weather Advisory is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ105>108-190330-
Northern Humboldt Interior-Southern Humboldt Interior-
Northern Trinity-Southern Trinity-
725 PM PST Wed Jan 17 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THURSDAY TO 7 PM PST
FRIDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Winter Weather Advisory is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ101-103-104-109-190330-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
725 PM PST Wed Jan 17 2018

...HIGH SURF WARNING IN EFFECT UNTIL 10 PM PST THURSDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

A High Surf Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A High Surf Warning is currently in effect.

Isolated thunderstorms and showers may produce accumulating hail on
area roadways Thursday night and Friday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ110>113-190330-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
725 PM PST Wed Jan 17 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Snow levels will fall to 3000 feet Thursday night, resulting in
accumulating snowfall across the high terrain of interior Mendocino
county. Accumulations of up to 2 inches are possible.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

Nearby

Small Craft Advisories in California, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.